Thunderstorm Wind, Lewis
- When
- April 22, 5:57 PM EST
- Where
- Lewis County, 0.85 mi NW of Lowville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.790, -75.490
Trees and wires were downed.
A couple of cold fronts moved across north central New York during the late afternoon and evening of the 22nd. A narrow line of thunderstorms formed along the first front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A couple of cold fronts moved across north central New York during the late afternoon and evening of the 22nd. A narrow line of thunderstorms formed along the first front. A bowing segment within the main line moved northeast across Lewis county producing scattered wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 22, 3:19 PM EST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 419 PM EDT Sat Apr 22 2023 .SYNOPSIS... A cold front will slowly cross central and north central NY tonight, with an area of rain and scattered thunderstorms along the cold front. The widespread rain will taper off from west to east overnight east of Lake Ontario following the passage of the cold front, with much cooler air and a few scattered showers at times Sunday through the first half of next week. Some wet snow may mix in at times across higher terrain. && .NEAR TERM /THROUGH SUNDAY/... Surface low pressure will move quickly northward tonight along the Ontario/Quebec border, reaching the eastern shores of James Bay by early Sunday morning. This low is moving northward along a sharp frontal boundary, with the boundary surging eastward across our region in the wake of the departing frontal wave. The cold front will reach central NY and the eastern Lake Ontario region by mid evening, then western New England by Sunday morning. Showers are becoming more organized this evening as another mid level shortwave moves northward across PA/NY, forcing another baroclinic frontal wave to develop. Associated enhanced large scale forcing and moisture convergence along the front will allow rain to become widespread, with a 50-100 mile wide band of steady rain over the Finger Lakes this evening moving east across the eastern Lake Ontario region tonight. Rainfall amounts may reach the 0.75"-1.25" range east of Lake Ontario as the area of rain matures and expands. There will be enough instability along the cold front and near the leading edge of the rain to support a chance of a few thunderstorms this afternoon and evening. A few storms will contain gusty winds and brief downpours, with the more organized severe weather risk likely remaining south of our region where greater instability is found. The widespread rain will end by early to mid evening across the Genesee Valley. The frontal wave will slow the eastward progress of the back edge of the rain for points farther east, with rain not tapering off until well after midnight east of Lake Ontario. One more area of showers may move into southwest NY this evening, associated with another low level trough and band of convergence moving into Western NY. Overnight through Sunday a deep longwave trough will remain in place over the western Great Lakes, with a series of shortwaves moving through the mean trough and crossing the eastern Great Lakes. It will also become cold enough to support lake enhancement again late tonight and Sunday morning. Expect a band of lake enhanced showers to develop over and east of Lake Erie late tonight, crossing Western NY Sunday morning (especially south of a Buffalo to Batavia line). Strong diurnal heating and mixing will force the influence of lake and land to flip by midday into the afternoon Sunday, with stable lake shadows expanding ENE of Lake Erie and Lake Ontario, while clouds and scattered showers bubble over inland areas as lapse rates steepen with diurnal heating. Lake shadow generated convergence zones may support a band of showers from the Niagara Peninsula ENE to near Brockport, and also from the interior of the western Southern Tier east across the Finger Lakes. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Brief shortwave ridging will bring a lull to the shower activity Sunday night. After that...the broad slow moving mid-level low and several embedded shortwaves will bring periodic chances for showers through Tuesday. The best chance for showers will likely occur Monday afternoon. This will work in concert with peak heating and the cold pool (-27C/-29C at 500mb) moving in over the region. We might even see some wet snowflakes with the heavier showers across the higher terrain. Otherwise...highs will be found in the 40s to low 50s in a few locations on Monday. Monday night...with the loss of daytime heating shower activity will quickly wane after sunset. It should be a relatively quiet night but cold with lows in the upper 20s in the coldest spots, to 30s elsewhere. Tuesday...the mid-level trough will continue to bring chances for some diurnal showers. Highs again will be in the 40s to low 50s in spots. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Wednesday and Thursday the center of a broad upper level low will slowly meander its way across southern Ontario and Quebec. The associated large pool of cool air aloft will keep our temperatures decidedly below average...with highs mainly in the upper 40s and lower 50s Wednesday only climbing a few degrees for Thursday...and nighttime lows mainly ranging in the upper 20s to mid 30s. Diurnal heating of our cool airmass and spokes of shortwave energy/DCVA rotating around the upper low will also support the potential for isolated to scattered showers each afternoon and early evening... with the greatest potential for these found across the North Country and Saint Lawrence Valley where moisture will be somewhat deeper. Otherwise...the bulk of this time frame should be mainly dry. By Friday the upper should be pulling away from our region...with increasing ridging both at the surface and aloft likely allowing for a mainly dry day. With rising heights aloft and some modification of our airmass...temperatures should also climb back to near-normal levels for late April...with highs ranging from the mid 50s across the highest terrain to the upper 50s/lower 60s elsewhere. Further warming of our airmass will then take place Friday night and Saturday as warm advection ramps up out ahead of the next upper level low pushing into the Great Lakes...allowing for lows mainly in the upper 30s/lower 40s Friday night...and highs Saturday to reach into the lower to mid 60s in many places. Unfortunately...the approach of the upper low may also bring a renewed potential for some scattered showers during Saturday...particularly across far western New York. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Showers will taper off from west to east across western NY while rain becomes more widespread across the Genesee Valley and western Finger Lakes, with this area of widespread rain moving into the eastern Lake Ontario region through the first half of tonight. Expect a mix of lower end VFR/MVFR CIGS and VSBY within the rain along the cold front. An area of lower IFR CIGS over and east of Lake Erie (including KBUF, KIAG, KJHW) due to moist flow over the cold lake will improve this evening. Similarly, IFR cigs will move over and east of Lake Ontario (including KART) this evening with IFR east of the lake. Later tonight through Sunday a deep trough will continue to support scattered showers at times over the eastern Great Lakes, with a mix of VFR and MVFR CIGS. VSBY will be mainly VFR, although any shower may produce brief/local VSBY restrictions. Outlook... Monday through Tuesday...VFR/MVFR with scattered showers at times. Wednesday and Thursday...VFR/MVFR. Small chance of showers. && .MARINE... A period of 20+ knot southeast winds will continue to produce Small Craft Advisory conditions at the east end of Lake Ontario through early this evening. Farther west, a brief period of stronger winds and waves at the east end of Lake Erie has ended and winds and waves will continue to diminish. Winds and waves will quickly diminish early this evening as the surface low continues to move north and away from the area. Southwest winds will increase again Sunday on Lake Erie, enough to at least produce very choppy conditions, with a period of low end Small Craft Advisory conditions possible. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 8 PM EDT this evening for Loz044. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock/HSK SHORT TERM...AR LONG TERM...JJR AVIATION...Hitchcock/HSK MARINE...Hitchcock/HSK
Hazardous Weather Outlook National Weather Service Buffalo NY 458 AM EDT Sat Apr 22 2023 NYZ001>008-010>014-019>021-085-230900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 458 AM EDT Sat Apr 22 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 458 AM EDT Sat Apr 22 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
539 PM EDT Sat Apr 22 2023
NYZ006>008-222230-
Jefferson NY-Oswego NY-Lewis NY-
539 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of south central
Jefferson, southwestern Lewis and Oswego Counties through 630 PM
EDT...
At 538 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Adams to near Central Square. Movement was
north at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Pulaski, Central Square,
Adams, Redfield, Selkirk Shores State Park, Adams Center, Barnes
Corners, Southwick Beach State Park, Hastings, Richland, Constantia,
West Monroe, Mexico, Henderson, Smithville, Williamstown, Rodman and
Orwell.
This includes Interstate 81 between exits 32 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4348 7581 4333 7589 4332 7586 4315 7588
4318 7600 4320 7604 4320 7608 4323 7610
4327 7620 4324 7621 4322 7619 4320 7622
4324 7627 4321 7626 4320 7628 4390 7618
4399 7590 4382 7564 4344 7562
TIME...MOT...LOC 2138Z 192DEG 49KT 4377 7609 4335 7618
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ThomasSpecial Weather Statement
National Weather Service Buffalo NY
632 PM EDT Sat Apr 22 2023
NYZ006>008-222315-
Jefferson NY-Oswego NY-Lewis NY-
632 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of southern Jefferson,
Lewis and northeastern Oswego Counties through 715 PM EDT...
At 631 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Redfield to 8 miles southwest of
Highmarket to 9 miles northeast of Camden. Movement was northeast at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lowville, Highmarket, Whetstone Gulf State Park, Denmark, New Bremen,
Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, Croghan, Lyons
Falls, Castorland, Constableville, Turin, West Leyden, Bellwood,
Rector, Mohawk Hill and Swancott Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4342 7553 4345 7568 4351 7571 4363 7595
4397 7554 4394 7515 4361 7511
TIME...MOT...LOC 2231Z 226DEG 33KT 4362 7585 4354 7569 4344 7564
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ThomasThe Ft Drum radar (KTYX), 16 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and wires were downed.
Trees and wires were downed.
Trees and wires were downed in Watson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094645, 1094646, 1094647.